Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Springfield, MO

March 27, 2020Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 2020, 5:00 PM CDT for Wright County, Missouri. It was in force for 36 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2020, 5:00 PM CDT (22:00 UTC)
Expired
Mar 27, 2020, 5:36 PM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Wright County, MO

The radar

The Springfield radar (KSGF), 74 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 5:12 PM CDTHAIL 2.5Hartville, MOPICTURE RELAYED VIA AMATEUR RADIO OPERATOR OF PING PONG TO TENNIS BALL SIZE HAIL IN HARTVILLE.
Mar 27, 5:12 PM CDTHAIL 2.75Hartville, MOPICTURE RELAYED VIA BROADCAST MEDIA PARTNER OF TENNIS BALL TO BASEBALL SIZE HAIL IN HARTVILLE, MO.
Mar 27, 5:12 PM CDTHAIL 3Hartville, MOCORRECTS PREVIOUS HAIL REPORT FROM HARTVILLE TO A REPORT SOURCE FROM AMATEUR RADIO. ADDITIONAL PICTURES RELAYED VIA AN AMATEUR RADIO OPERATOR SHOW A FEW HAILSTONES APPROACHING BASEBALL SIZE TO 3 INCHES IN DIAMETER IN HARTVILLE.
Mar 27, 5:12 PM CDTHAIL 3Hartville, MOADDITIONAL PICTURES RELAYED VIA AN AMATEUR RADIO OPERATOR SHOW A FEW HAILSTONES APPROACHING BASEBALL SIZE TO 3 INCHES IN DIAMETER IN HARTVILLE.
Mar 27, 5:15 PM CDTHAIL 2.52 Nw Hartville, MOAMATEUR RADIO OPERATOR RELAYED REPORT OF TENNIS BALL SIZE HAIL NEAR HIGHWAY 5 BETWEEN HARTVILLE AND GROVESPRING, MO. TIME ESTIMATED FROM RADAR.
Mar 27, 5:24 PM CDTHAIL 2.55 Nw Dawson, MOTHE WRIGHT COUNTY SHERIFF RELAYED TO THE NWS THAT TENNIS BALL SIZED HAIL WAS OBSERVED AT THE INTERSECTION OF HIGHWAY 38 AND LAWSON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 4:06 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

453 
WUUS53 KSGF 272200
SVRSGF
MOC229-272300-
/O.NEW.KSGF.SV.W.0045.200327T2200Z-200327T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
500 PM CDT Fri Mar 27 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Wright County in southwestern Missouri...

* Until 600 PM CDT.

* At 459 PM CDT, a severe thunderstorm was located near Seymour, or
  14 miles southeast of Marshfield, moving east at 55 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. This storm has a 
           history of producing at least half dollar size hail.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hartville around 510 PM CDT.

Other locations impacted by this severe thunderstorm include Dawson,
Duncan, Manes, Grovespring, Graff and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 3726 9268 3727 9270 3729 9269 3737 9269
      3748 9250 3747 9225 3722 9225 3712 9268
TIME...MOT...LOC 2159Z 250DEG 48KT 3722 9270 

HAIL...2.00IN
WIND...60MPH
 
$$

Schaumann
2 follow-up statements
770 
WWUS53 KSGF 272209
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
509 PM CDT Fri Mar 27 2020

MOC229-272300-
/O.CON.KSGF.SV.W.0045.000000T0000Z-200327T2300Z/
Wright MO-
509 PM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WRIGHT COUNTY...

At 508 PM CDT, a severe thunderstorm was located over Hartville, or
18 miles northwest of Mountain Grove, moving east at 55 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. This storm has 
         a history of producing at least half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
Wright County, including the following locations... Dawson, Duncan,
Manes, Grovespring, Graff and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3726 9268 3727 9270 3729 9269 3737 9269
      3748 9250 3747 9225 3722 9225 3716 9268
TIME...MOT...LOC 2208Z 250DEG 48KT 3726 9256 

HAIL...2.50IN
WIND...60MPH
 
$$

Schaumann
520 
WWUS53 KSGF 272236
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
536 PM CDT Fri Mar 27 2020

MOC229-272246-
/O.CAN.KSGF.SV.W.0045.000000T0000Z-200327T2300Z/
Wright MO-
536 PM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR WRIGHT COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southwestern Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3726 9268 3727 9270 3729 9269 3737 9269
      3748 9250 3747 9225 3722 9225 3716 9268
TIME...MOT...LOC 2232Z 250DEG 48KT 3739 9211 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:04 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 27, 3:04 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
304 PM CDT Fri Mar 27 2020

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM CDT Fri Mar 27 2020

There are several forecast concerns in this time frame. The first is
on severe potential tonight, with winds and fire weather concerns
for Saturday.

12Z SGF sounding shows a rather strong CAP in place, with a AMDAR
sounding out of KTSA showing a capping inversion, but slightly
weaker. CAMS are showing the potential for elevated convection
late this afternoon and early evening, and indeed we are seeing
elevated storms over northeast Oklahoma. If these make it into
the area, hail would be the main threat.

An upper level trough translating across the Rockies has induced a
strengthening surface low now over southeastern Colorado. This low
will pull out in central Kansas by late tonight, with the
attendant warm front draped across central Missouri. This exact
position is still somewhat unclear. A strengthening low level jet,
warm advection and moisture transport will lead to convective
development this evening, mainly in vicinity of the low and warm
front. Although warm sector looks to remain capped, there is a
narrow window over southeast Kansas into central Missouri where
surface based storms are possible. Otherwise, with ample effective
shear and instability will see coverage increase through the
overnight hours, with a hail threat along and north and of the
warm front. At this point greatest severe threat looks to be in
areas north of interstate 44, and perhaps even more so into
central Missouri.

On Saturday, the surface low continues to deepen as it lifts
northeast into Iowa. This will push a cold front through the area
late in the day and early evening. Enough instability and shear is
likely to result in scattered convection across the eastern sections
of the region during the hours, with some strong to severe storms
possible. Of another concern is the strong pressure gradient that
develops around the low, and model guidance showing the potential
for 40 to 45 mph gusts across portions of the region, especially the
western areas. Did consider the potential for a wind advisory, but
after collaboration with neighbors have decided to hold off for now.
Drier air does advect in during the afternoon hours, and combined
with the winds and low relative humidities elevated to significant
fire weather concerns will become an issue. With green-up underway
and recent rain will hold off any any fire headlines at this time.

.LONG TERM...(Saturday Night through Friday)
Issued at 304 PM CDT Fri Mar 27 2020

The intense surface low will push through Great Lakes on Sunday,
with pressure gradient finally relaxing across the area as high
pressure builds in. This will set the stage for quiet weather for
Sunday into Monday. Temperatures behind the system will remain
mild, with highs in the 60s and lows in the 40s.

Another upper level trough will then approach the area from the
southwest later Monday and lift across the area Tuesday. Medium
range models indicate the surface low will pass south of the area
Monday night into Tuesday. This will spread more widespread showers
into the area, and perhaps an isolated thunderstorm on Tuesday. With
the saturated ground and high river water levels, this additional
rain will be a concern for more flooding issues.

This system will push out Tuesday night, with generally quiet
weather then expected and seasonal temperatures with highs in the
upper 50s to lower 60s and lows in the upper 30s to middle 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Mar 27 2020

Quiet conditions are expected through the remainder of the
afternoon. There is a low end chance for isolated storms to
develop, but with atmosphere capped, will not include in the
terminals. Slightly better chances for convection will occur
later this evening and overnight, as an increasing low level jet
will interact with a warm front that will be draped across central
Missouri. THis activity main remain north of the terminals, but
have include a Prob30 group at KJLN and KSGF for the most likely
time of convection. Winds will also increase tonight as the low
level jet develops, with gusts to 15 to 25 knots likely along
with LLWS. VFR flight conditions are expected, with the only
exception being with any convective elements that may impact the
terminals.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Mar 27, 3:35 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
335 PM CDT Fri Mar 27 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
335 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

  Isolated to scattered storms will continue over portions of
  southeast Kansas and southwest Missouri late this afternoon and
  evening. The main threat with these will be large hail, with a
  lesser chance of damaging winds.

  Additional storms are expected to develop later this evening from
  Kansas into central and southern Missouri. A narrow window will
  exist when all modes of severe weather will be possible, which
  then will transition to mainly a large hail threat, perhaps as
  large as golfballs. These storms will also produce locally heavy
  rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  For Saturday afternoon, there is an additional chance for a few
  strong to severe thunderstorms east of Highway 65. Large hail and
  damaging wind gusts are the main risks. Non thunderstorm wind
  gusts of 40 to 45 mph will be possible on Saturday with strong
  low pressure moving from the central Plains to the Midwest. Drier
  air filtering into southeast KAnsas and western Missouri will also
  lead to a heightened fire weather risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, Mar 27, 4:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             6 N SOUTH WEST CITY     36.60N 94.62W
03/27/2020  E2.50 INCH       MCDONALD           MO   FIRE DEPT/RESCUE

            TIFF CITY FIREFIGHTER REPORTS TENNIS BALL
            SIZE HAIL AT THE MCDONALD COUNTY AND
            OKLAHOMA LINE ON HIGHWAY O WEST OF HWY 43.

&&

CKR
Local storm report, Mar 27, 4:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             2 E BILLINGS            37.07N 93.52W
03/27/2020  E1.00 INCH       CHRISTIAN          MO   NWS EMPLOYEE

&&

JLR
Local storm report, Mar 27, 4:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 SE REPUBLIC           37.11N 93.47W
03/27/2020  E1.00 INCH       GREENE             MO   PUBLIC

            REPORT FROM MPING.

&&

CKR
Local storm report, Mar 27, 4:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             1 SE REPUBLIC           37.11N 93.47W
03/27/2020  E1.50 INCH       GREENE             MO   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS DIME TO PING PONG BALL
            SIZED HAIL JUST SOUTHEAST OF REPUBLIC.

&&

CKR
Local storm report, Mar 27, 4:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             2 SW DIGGINS            37.15N 92.88W
03/27/2020  M1.00 INCH       WEBSTER            MO   PUBLIC

0455 PM     HAIL             2 E SPRINGFIELD         37.19N 93.25W
03/27/2020  U0.50 INCH       GREENE             MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, Mar 27, 5:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             BATTLEFIELD             37.12N 93.37W
03/27/2020  E1.00 INCH       GREENE             MO   AMATEUR RADIO

            QUARTER SIZE HAIL IN BATTLEFIELD.

&&

CKR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:24 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton51 min
Mar 27, 3:38 PM CDTSpecial Weather StatementSGFBarry52 min
Mar 27, 4:02 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone58 min
Mar 27, 4:14 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton61 min
Mar 27, 4:34 PM CDTSevere Thunderstorm WarningSGFDallas, Webster56 min
Mar 27, 4:57 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone33 min
Mar 27, 5:19 PM CDTSevere Thunderstorm WarningSGFTexas56 min
Mar 27, 6:02 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.